Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: I'm 29 years old and I was diagnosed with TE 4 years ago. The hair loss came out of the blue, I wasn't on any medications including birth control pills. The shedding is diffuse all over the scalp. Had all necessary blood work. I'm on 200 mg of Aldactone for about 7 months, the aldactone has slowed the shedding and healed the acne, oily face and dandruff. But, I still have too many hairs in the telogen phase and my hair is still thinning.
 
What do you think about Androcur? Is it stronger than Aldactone? Any other suggestions. I believe this hair loss is hormonal and I must have had a sensitivity to my androgens since the Aldactone did something. What about a hormonal imbalance? Should I do more blood work? Thank you for any
suggestions.

A: Your question raises some important issues.
First, I am always skeptical of the diagnosis of "telogen effluvium" (TE). This term implies that it is just a period of increased shedding without hormones being involved. The only way to see if it is TE is to wait and see if it grows back by itself. If it doesn't, and, unfortunately most often it does not, precious time has been lost. Most of the women I see at the Hormone
Center of New York who have been told they have TE actually have androgenic alopecia or estrogen deficiency alopecia.

My article on alopecia will be posted on my website within a few days and it describes these in more detail. Re your individual situation, I can only comment in general since of course I cannot diagnose or recommend treatment for someone I have not seen in consultation. Response to spironolactone (Aldactone) or other treatments is slow and may take many months. When someone is not responding, I will check their androgen levels and consider other medications.

Re Androcur, this is the brand name for cyproterone acetate, used throughout the world but not available in the U.S. I've not seen studies comparing it to Aldactone and side effects may be greater, including weight gain.

Hope this is helpful.

Sincerely,
Geoffrey Redmond, MD

Read Other Questions ->

Read Articles on Similar Subjects ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by